Archive for Mathematical Logic

, Volume 47, Issue 6, pp 607–623 | Cite as

Resplendent models and \({\Sigma_1^1}\) -definability with an oracle

  • Andrey BovykinEmail author


In this article we find some sufficient and some necessary \({\Sigma^1_1}\) -conditions with oracles for a model to be resplendent or chronically resplendent. The main tool of our proofs is internal arguments, that is analogues of classical theorems and model-theoretic constructions conducted inside a model of first-order Peano Arithmetic: arithmetised back-and-forth constructions and versions of the arithmetised completeness theorem, namely constructions of recursively saturated and resplendent models from the point of view of a model of arithmetic. These internal arguments are used in conjunction with Pabion’s theorem that ensures that certain oracles are coded in a sufficiently saturated model of arithmetic. Examples of applications are provided for the theories of dense linear orders and of discrete linear orders. These results are then generalised to other ω-categorical theories and theories with a unique countable recursively saturated model.


Resplendent model Arithmetised completeness theorem Pabion’s theorem Chronically resplendent model ω-categorical theory Linear order Dense linear order Discrete linear order Model theory Expansion of a structure Recursively saturated model 

Mathematics Subject Classification (2000)

Primary 03B10 03C50 03C57 03C62 Secondary 03C07 03C30 03C35 03C52 03C64 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barwise J., Schlipf J.: An introduction to recursively saturated and resplendent models. J. Symbol. Logic 41(2), 531–536 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bovykin, A.: On order-types of models of arithmetic. PhD Thesis, University of Birmingham (2000)Google Scholar
  3. 3.
    Bovykin, A., Kaye, R.: On order-types of models of arithmetic. In: Zhang, (ed.) Contemporary Mathematics Series of the American Mathematical Society, Model Theory and Algebra, vol. 302, pp. 275–285 (2001)Google Scholar
  4. 4.
    Bovykin, A., Kaye, R.: Resplendent linear orders. Unpublished Article. Available online at (2001)
  5. 5.
    Craig W., Vaught R.: Finite axiomatizability using additional predicates. J. Symbol. Logic 23(3), 289–308 (1958)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Feferman S.: My route to arithmetization. Theoria 63, 168–181 (1997)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Friedman H.: One hundred and two problems in mathematical logic. J. Symbol. Logic 40, 113–129 (1972)CrossRefGoogle Scholar
  8. 8.
    Hilbert, D., Bernays, P.: Grundlagen der Mathematik, vol. II, Springer, Berlin. (Second Edition 1970, Russian Edition: “Osnovaniya matematiki” 1982, Nauka, French edition: “Fondements des mathématiques” 1, 2. L’Harmattan, 2001) (1939)Google Scholar
  9. 9.
    Kleene S.: Finite axiomatizability of theories in the predicate calculus using additional predicate symbols. Memoirs Am. Math. Soc. 10, 27–66 (1952)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Pabion J.-F.: Saturated models of Peano Arithmetic. J. Symbol. Logic 47, 625–637 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Pabion J.-F.: Saturation en arithmetique at en analyse (in French). Bull. Soc. Math. Belg. Ser. B 33(1), 73–82 (1981)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Ressayre J.P.: Models with compactness properties relative to an admissible language. Arch. Math. Logic 11(1), 31–55 (1977)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Schmerl J.: Large resplendent models generated by indiscernibles. J. Symbol. Logic 54(4), 1382–1388 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Smith S.T.: Nonstandard characterizations of recursive saturation and resplendency. J. Symbol. Logic 52, 842–863 (1987)zbMATHCrossRefGoogle Scholar
  15. 15.
    Smorynski C.A.: Gödel’s incompleteness theorems. In: Barwise, J.(eds) Handbook of Mathematical Logic, North-Holland, Amsterdam (1977)Google Scholar
  16. 16.
    Wang H.: Arithmetical models for formal systems. Methodos 3, 217–232 (1951)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of MathematicsBristol UniversityBristolUK

Personalised recommendations